Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 16, 2023, 4:16 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 4:16 PM MDT (22:16 UTC)
- Expired
- Jun 16, 2023, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498
WGUS55 KBOU 162216
FFWBOU
COC039-073-170115-
/O.NEW.KBOU.FF.W.0034.230616T2216Z-230617T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
416 PM MDT Fri Jun 16 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Elbert County in east central Colorado...
Central Lincoln County in east central Colorado...
* Until 715 PM MDT.
* At 416 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain and large hail across the warned area. Between 1 and 2
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Limon, Elbert, Hugo, Simla, Genoa, Matheson and Fondis.
Big Sandy Creek, East Bijou Creek, and Long Branch Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3913 10413 3914 10466 3927 10466 3932 10332
3893 10329 3912 10361 3913 10405 3913 10409
FLASH FLOOD...RADAR INDICATED
$$
Entrekin2 follow-up statements
489
WGUS75 KBOU 162333
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
533 PM MDT Fri Jun 16 2023
COC039-073-170115-
/O.CON.KBOU.FF.W.0034.000000T0000Z-230617T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-Lincoln CO-
533 PM MDT Fri Jun 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT THIS
EVENING FOR CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...
At 533 PM MDT, Doppler radar indicated showers and thunderstorms
producing moderate to heavy rain continue across the warned area.
Between 1 and 2.5 inches of rain have already fallen. The expected
rainfall rate is 0.25 to 1 inch in 1 hour or less. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is ongoing.
Local officials indicated flooding ongoing in the streets of Limon
along with flooding along Highway 71 south of Limon and Highway 24.
No reports of flooding have been received in Elbert county.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas. These
include Big Sandy Creek, East Bijou Creek, and Long
Branch Creek.
Some locations that will experience flash flooding include...
Limon, Elbert, Hugo, Simla, Genoa, Matheson and Fondis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3913 10413 3914 10466 3927 10466 3932 10332
3893 10329 3912 10361 3913 10405 3913 10409
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1 HOUR
$$
Entrekin996
WGUS75 KBOU 170110
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
710 PM MDT Fri Jun 16 2023
COC039-073-170120-
/O.EXP.KBOU.FF.W.0034.000000T0000Z-230617T0115Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-Lincoln CO-
710 PM MDT Fri Jun 16 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT THIS EVENING FOR
CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...
Flood waters have receded, however there is still standing water
around Limon and south of Limon along Highway 71. Flooding is no
longer expected to pose a threat but please continue to heed
remaining road closures. Numerous showers and a few thunderstorms
will continue this evening before diminishing towards midnight.
A Flood Watch remains in effect until 1000 PM MDT for portions of
east central, north central, and northeast Colorado.
LAT...LON 3913 10413 3914 10466 3927 10466 3932 10332
3893 10329 3912 10361 3913 10405 3913 10409
$$
EntrekinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:45 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 16, 2:45 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Fri Jun 16 2023 .SHORT TERM...(This evening through Saturday) Issued at 244 PM MDT Fri Jun 16 2023 Reinforcing surge of cooler air has pushed south and is slowing with an area of convergence developing from north of Colorado Springs through Limon. This area will be the focus for any possible severe storms in the late afternoon and early evening, with any heavy rain area also along or just north of the convergence zone as it sags south. There's a ribbon of CAPEs 1000-1500 J/kg ahead of the current line which would be enough for severe hail in the strongest pulses. Nonzero threat of severe wind or tornadoes, though the wind fields don't provide a lot to work with for either. Further north, there will be pretty good coverage of light rain, with embedded heavier cores. These are mostly small and moving, but with the linear shear, we're getting some training with some spots getting a half inch to inch of rain in 30 minutes. For the most part, this will only provide minor street flooding, though we'll have to watch for repeating cells or longer term training. Threat to the Cameron Peak burn area should be decreasing as the focus on the leading edge of the upslope winds has passed, but with the upslope continuing to generate new cells, we'll hang on to the Flood Watch for the northern foothills and Denver/Boulder area for at least a couple more hours. The evening heavy rain threat should be southeast of Denver. There will probably be some fog after skies clear around sunrise Saturday. As often happens, we're expecting light south winds to develop across Denver which lowers the risk. There will also likely be a weak Denver cyclone circulation forming, or at least light winds in the Platte valley and back towards Boulder. Areas of fog and low clouds for a few hours in the morning are more likely there. For Saturday, we'll start cool at the surface which should delay surface based convection. There is some lift associated with the trough axis and low level moisture will remain, so we expect a lesser amount of convection in the afternoon. CAPEs should be lower, and the plains activity may need to wait for outflow boundaries off the mountains or ridges and be late in the day. We lowered the forecast highs slightly based on the low level cool air in the morning. If there are morning clouds that last longer we may still be too warm on the plains. .LONG TERM...(Saturday night through Friday) Issued at 244 PM MDT Fri Jun 16 2023 Colorado will spend most of the period between upper level troughing to our northwest and ridging to our south and southeast. There will be persistent and generally increasing southwesterly flow aloft as the troughing and ridging intensify, promoting drier and warmer weather than in recent weeks. Models maintain good consensus and have been consistent. Ensemble forecast systems suggest fairly high confidence in the fundamentals of the long term forecast. Sunday through Tuesday, skies should be partly cloudy to mostly clear, as warm, dry air aloft suppress cloudiness and convection. There will be very little precipitation or threat of thunderstorms. The warming trend still looks to peak on Monday, though high temperatures are forecast mostly in the 80s across the plains and 50s to 70s across the high country through the period. Monday and Tuesday, some areas on the plains may break 90 F, especially out near the northeast corner. In the latter part of the period, from about the middle of next week, it will cool off slightly to near or just below normal, moisture and cloudiness should increase again, and there should be scattered to widespread showers in the afternoon and evening. It's a bit difficult to make reliable predictions of hazards at this range, but model moisture, instability and shear values are sufficient to support scattered severe thunderstorms and potential for a few supercells. Locally heavy rainfall will likely pose at least a limited risk of flash flooding to burn, urban and poor drainage areas again. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1114 AM MDT Fri Jun 16 2023 MVFR ceilings will prevail in the Denver area through this evening. Showers and thunderstorms will become numerous this afternoon. Through 02z, some of the storms could create brief IFR conditions in heavy rain, along with variable winds up to 30 knots. Clearing is expected after 06z, though areas of fog with IFR conditions are possible for a few hours Saturday morning. && .HYDROLOGY... Issued at 244 PM MDT Fri Jun 16 2023 Storms this afternoon are moving, but there's a tendency for some training so small areas are getting a half inch to inch or rain in 30 to 60 minutes. The heavy rain threat should shift southward with time, focused on Elbert and Lincoln counties by early evening. There is a chance of those areas getting repeated storms with totals of up to 2 inches this evening, though this is looking less likely now. On Saturday storms will be less numerous and intense and will have better storm motions. There is still a low threat of burn area flooding. Sunday through about mid week, precipitation will be suppressed by warm, dry air aloft. There should be little to no threat of burn area flash flooding. From about mid week through the rest of the period, there look to be scattered to widespread showers and while the impacts are not very certain at this range, it looks like locally heavy rainfall will pose at least a limited risk of flash flooding to burn, urban and poor drainage areas again. High water continues to move down the South Platte River, with the crest now in Logan County. Minor flooding continues mainly in low lying areas along the river banks. Today's rain will produce another surge of water in areas west of Fort Morgan on Saturday, moving downstream into early next week. Minor flooding will continue in the areas currently experiencing it. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM MDT this evening for COZ035-039>041-046- 047. && SHORT TERM...Gimmestad LONG TERM...EJD AVIATION...Gimmestad HYDROLOGY...Gimmestad/EJD
Hazardous weather outlook, Jun 16, 11:14 AM MDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1114 AM MDT Fri Jun 16 2023 COZ030>051-171715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1114 AM MDT Fri Jun 16 2023 ...FLOOD WATCH FOR PALMER DIVIDE, DENVER/BOULDER AREA, AND NORTHERN FOOTHILLS FROM NOON TO 10 PM TODAY... ...SEVERE THUNDERSTORMS POSSIBLE MAINLY SOUTH OF INTERSTATE 70... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop this afternoon and continue through the evening. Some of the storms will produce heavy rain. The highest threat for flash flooding will be over Douglas, Elbert, and Lincoln counties, but there is some risk in the Denver metro area an in the northern foothills burn areas this afternoon. Stronger storms will be capable of producing up to 2 inches of rain in an hour. A couple severe storms will also be possible, mainly in areas south of a line from Limon to Kiowa, where there is potential for large and damaging hail up to golfball size. .DAYS TWO THROUGH SEVEN...Saturday through Thursday It will remain cool and unsettled on Saturday with a good chance of showers and thunderstorms. A few storms may also produce brief heavy rainfall and localized flooding, especially along and south of the Palmer Divide. A drier and summer-like weather pattern is then expected to arrive Sunday and continue into early next week. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be needed, but reports of heavy rain or flooding will be appreciated. Gimmestad/EJD
In the hours before
Special weather statement, Jun 16, 1:54 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Denver CO
154 PM MDT Fri Jun 16 2023
COZ034-037-162045-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
154 PM MDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of east central Park
County through 245 PM MDT...
At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wilkerson Pass, or 45 miles west of Colorado Springs, moving north at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail. Heavy rain
and minor flooding is also possible with this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilkerson Pass and Tarryall Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3903 10567 3929 10560 3928 10540 3922 10540
3923 10543 3920 10541 3913 10541 3901 10546
TIME...MOT...LOC 1953Z 191DEG 16KT 3906 10558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ENTREKINSpecial weather statement, Jun 16, 2:22 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Fri Jun 16 2023
COZ041-046-162100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
222 PM MDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of central Elbert
County through 300 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ramah, or 29 miles west of Limon, moving east at
20 mph.
HAZARD...Landspouts possible, winds in excess of 40 mph, and half
inch hail. Expect very heavy rain with minor flooding of
creeks and low lying areas.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elbert, Kiowa and Simla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3913 10399 3913 10453 3931 10458 3948 10404
TIME...MOT...LOC 2019Z 261DEG 16KT 3923 10424
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ENTREKINLocal storm report, Jun 16, 3:27 PM MDT, 49 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
327 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Hail 6 WSW Limon 39.24N 103.79W
06/16/2023 E1.00 inch Elbert CO Mesonet
Report from mPING: Quarter (1.00 in.).
0315 PM Hail 6 WSW Limon 39.23N 103.79W
06/16/2023 M1.25 inch Elbert CO Storm Chaser
Falling at the time of report.
&&Local storm report, Jun 16, 4:09 PM MDT, 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
409 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Hail 4 NNW Hugo 39.19N 103.49W
06/16/2023 M1.75 inch Lincoln CO Storm Chaser
Report via SpotterNetwork.
0357 PM Hail 3 SSW Genoa 39.24N 103.52W
06/16/2023 M2.00 inch Lincoln CO Storm Chaser
Report via SpotterNetwork.
0341 PM Hail 6 SE Limon 39.22N 103.60W
06/16/2023 E1.50 inch Lincoln CO Trained Spotter
Hail still falling at the time of report.
0322 PM Hail 6 WSW Limon 39.24N 103.79W
06/16/2023 E1.00 inch Elbert CO Mesonet
Report from mPING: Quarter (1.00 in.).
0315 PM Hail 6 WSW Limon 39.23N 103.79W
06/16/2023 M1.25 inch Elbert CO Storm Chaser
Falling at the time of report.
&&Local storm report, Jun 16, 4:15 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Denver CO
415 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Hail 4 WSW Genoa 39.26N 103.57W
06/16/2023 E0.75 inch Lincoln CO Public
Report from mPING: Dime (0.75 in.).
0344 PM Hail 3 ESE Limon 39.25N 103.63W
06/16/2023 E1.00 inch Lincoln CO Storm Chaser
Accumulating hail. Up to 4 to 6 inches of
hail just southeast of Limon on Highway
40/SH287. The largest hail was estimated to
be quarter size. Time estimated by radar.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:00 PM MDT | Special Weather Statement | BOU | Morgan | 60 min |
| Jun 15, 7:35 PM MDT | Special Weather Statement | BOU | Morgan | 55 min |
| Jun 15, 8:28 PM MDT | Flash Flood Warning | BOU | Morgan | 105 min |
| Jun 16, 2:23 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more | 20 hr |
| Jun 16, 12:54 PM MDT | Areal Flood Advisory | BOU | Grand | 7 days |
| Jun 16, 1:54 PM MDT | Special Weather Statement | BOU | Park | 51 min |
| Jun 16, 2:22 PM MDT | Special Weather Statement | BOU | Elbert | 38 min |
| Jun 16, 2:33 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 42 min |
| Jun 16, 3:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| Jun 16, 3:52 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 23 min |
| Jun 16, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 49 min |
| Jun 16, 4:14 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 18 min |
| Jun 16, 4:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.